New Warnings Issued for Popular Antibiotic [VIDEO]
If you’ve ever needed to end a bought with an upper respiratory infections, chances are you’ve relied on a Z-Pak to help you recover quickly. But now the FDA is issuing a warning about the popular antibiotic.
Azithromycin (Zithromax as its known by its brand name), typically given for infections such as strep throat, bronchitis, and sinus infections can interfere with the heart’s electrical activity, disturbing its rhythm with potentially fatal consequences, reports 6abc.com.
The Food & Drug Administration says the highest risk is for elderly people, and anyone with an abnormally low heart rate, low levels of magnesium or potassium, or anyone already taking drugs for abnormal heart rhythms. In these patients, Zithromax could cause a dangerous irregular heart rhythm.
A study published in the New England Journal of Medicine last May found an increase in sudden cardiac deaths among people treated with Z-Paks compared to those given the antibiotics amoxicillin or ciprofloxacin or no treatment at all.
For more on this story, watch this report.